Alert archive / Virginia / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 113, NWS Baltimore/Washington

June 28, 2013Fauquier County, Prince William County, Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 28, 2013, 2:30 PM EDT for Fauquier County, Prince William County, Virginia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 2013, 2:30 PM EDT (18:30 UTC)
Expired
Jun 28, 2013, 3:15 PM EDT
In force
45 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon

Counties Fauquier County, VA, Prince William County, VA

The radar

The Sterling radar (KLWX), 31 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 1:09 PM EDTSevere Thunderstorm WatchSPC7 hr
Jun 28, 2:08 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.5 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2013-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2013-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1246 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:11 PM EDT, 19 minutes earlier.

Area forecast discussion, Jun 28, 2:11 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
211 PM EDT FRI JUN 28 2013

.SYNOPSIS...
BERMUDA HIGH PRESSURE WILL REMAIN PARKED OFFSHORE THIS WEEKEND. A
TROUGH OF LOW PRESSURE WILL IMPACT THE AREA THROUGH EARLY NEXT
WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM THIS EVENING
FOR LOCATIONS NEAR AND WEST OF THE BLUE RIDGE MOUNTAINS. A SEVERE
THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM FOR THE REST OF THE
FORECAST AREA. PREVIOUS DISCUSSION FOLLOWS.

CURRENT ANALYSIS SHOWS A SURFACE TROUGH OVER THE REGION THIS
AFTERNOON WHILE UPPER-LEVEL LOW PRESSURE REMAINS OVER THE GREAT
LAKES. A SHORTWAVE WILL ROTATE AROUND THE UPPER-LEVEL LOW...PASSING
THROUGH OUR AREA LATE THIS AFTERNOON AND EVENING.

THE SHORTWAVE HAS INCREASED DEEP LAYER SHEAR...A SOUTHWEST FLOW HAS
USHERED IN WARM AND HUMID CONDITIONS...CAUSING MODERATE AMOUNTS OF
INSTABILITY. LATEST MESOANALYSIS SHOWS 1500-2500 J/KG OF MLCAPE
ACROSS THE CWA WITH THE HIGHEST AMOUNTS SOUTH AND EAST OF THE
SURFACE TROUGH OVER NORTHERN AND CENTRAL VIRGINIA INTO SOUTHERN
MARYLAND.

THE SHORTWAVE...SURFACE TROUGH AND OUTFLOW BOUNDARIES FROM
CONVECTION WILL ACT AS LIFTING MECHANISMS TO PRODUCE MORE SHOWERS
AND THUNDERSTORMS THIS AFTERNOON AND EVENING. WITH STRENGTHENING
SHEAR PROFILES ALONG WITH COLD AND DRY AIR ADVECTION AT THE
MID-LEVELS...THERE IS A THREAT FOR DAMAGING WIND GUSTS AND LARGE
HAIL IN ANY THUNDERSTORMS THAT DO DEVELOP. THE BEST CHANCE FOR
SEVERE THUNDERSTORMS WILL BE THROUGH 9 PM THIS EVENING. CONVECTION
WILL BE IN CLUSTERS FOR MOST OF THE AREA...BUT IT MAY BECOME MORE
ORGANIZED FURTHER EAST WHERE INSTABILITY WILL BE A BIT HIGHER.
ISOLATED TORNADOES CANNOT BE RULED OUT IN THE STRONGER
STORMS...ESPECIALLY NEAR AND EAST OF THE BLUE RIDGE MOUNTAINS
WHERE THE SURFACE FLOW MAY BE BACKED TOWARD THE SOUTH OR
SOUTHEAST.

THE SHORTWAVE WILL MOVE AWAY FROM THE AREA TONIGHT AND WITH THE LOSS
OF DAYTIME HEATING...CONVECTION SHOULD DISSIPATE. MOST AREAS MAY END
UP DRY OVERNIGHT. PATCHY FOG IS EXPECTED...SOME MAY BE DENSE DUE TO
RAINFALL THIS AFTERNOON/EVENING AND RADIATIONAL COOLING IN SHELTERED
VALLEYS AND RURAL AREAS.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
THE SURFACE TROUGH WILL REMAIN OVERHEAD SATURDAY WHILE AN
UPPER-LEVEL TROUGH DIGS SOUTHWARD ACROSS THE MIDWEST INTO THE
TENNESSEE VALLEY. SHORTWAVES WILL BE ROTATING AROUND THE TROUGH AND
TIMING OF THESE SHORTWAVES IS TRICKY THIS FAR OUT...BUT LATEST
GUIDANCE SUGGESTS THAT OUR CWA MAY BE IN BETWEEN SHORTWAVES.
THEREFORE...CONVECTION MAY NOT BE AS WIDESPREAD.
HOWEVER...SUFFICIENT SHEAR PROFILES AND MODERATE INSTABILITY WILL
EXIST ALONG WITH THE SURFACE TROUGH ACTING AS A LIFTING MECHANISM.
THEREFORE...SCATTERED THUNDERSTORMS ARE POSSIBLE AND SOME MAY
CONTAIN LOCALLY DAMAGING WIND GUSTS...LARGE HAIL AND HEAVY RAINFALL.
THE BEST CHANCE FOR THUNDERSTORMS WILL BE DURING PEAK HEATING HOURS
SATURDAY AFTERNOON AND EVENING. CONVECTION SHOULD DISSIPATE SATURDAY
NIGHT...BUT A FEW SHOWERS CANNOT BE RULED OUT WITH THE SURFACE
TROUGH OVERHEAD.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
SUNDAY...THE LONG WAVE TROUGH WILL BE REMAIN OVER THE OHIO VALLEY AS
THE BERMUDA HIGH INTENSIFIES. MULTIPLE DISTURBANCES WILL BE ROTATING
AROUND THE TROUGH TO OUR WEST. AS THE TROUGH CONTINUES TO DIG SOUTH
SUNDAY...GFS AND ECWMF FCST AN 85 KT JET TO MOVE ACROSS THE
APPALACHIAN MTNS. THIS MAY INCREASE THE COVERAGE OF DIURNAL SHOWERS
AND THUNDERSTORMS AS UPPER LEVEL DIVERGENCE INCREASES. AT THE
SFC...STATIONARY FRONT FROM PSEUDO COLD FRONT THAT MOVED THROUGH
THURS... WILL ACT AS A TRIGGER FOR THUNDERSTORM DEVELOPMENT. BERMUDA
HIGH WILL CONTINUE TO ADVECT HIGHER DEWPOINTS AND SOUTHERLY FLOW TO
THE REGION. SIMILAR TO THE PREVIOUS FEW DAYS...MARGINAL INSTABILITY
AND MOISTURE WILL POSE A THREAT FOR ISOLATED DAMAGING WIND GUSTS.

AS THE UPPER LEVEL LOW MEANDERS OVER THE OHIO VALLEY AND A
STATIONARY BOUNDARY STALLS EAST OF THE BLUE RIDGE THROUGH NEXT WEEK
HEAVIER SHOWERS WILL BE POSSIBLE ACROSS THE MID ATLANTIC. DIURNAL
SHOWERS AND THUNDERSTORMS AND PWAT VALUES 1.5-1.8 INCHES WILL POSE A
THREAT FOR FLASH FLOODING ACROSS AREAS EAST OF THE BLUE RIDGE.
CONSISTENCY IN LONG RANGE MODELS DEPICT TROUGH TO EJECT
NORTHEASTWARD BY THE END OF NEXT WEEK.

ALBEIT SOUTHERLY FLOW AROUND THE BERMUDA HIGH...HIGH TEMPS AT THIS
TIME WILL BE NEAR NORMAL DUE TO WET AND CLOUDY CONDITIONS.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
SHOWERS AND THUNDERSTORMS ARE LIKELY LATE THIS AFTERNOON AND
EVENING. THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING
WIND GUSTS AND LARGE HAIL. AN ISOLATED TORNADO CANNOT BE RULED OUT.
THE BEST CHANCE FOR THE SEVERE WEATHER WILL BE THROUGH 9 PM THIS
EVENING. BRIEF VSBY/CIG REDUCTIONS TO IFR LEVELS ARE POSSIBLE IN
ANY CONVECTION.

PATCHY FOG IS POSSIBLE TONIGHT...ESPECIALLY IN AREAS THAT RECEIVE
RAINFALL. IFR CIGS/VSBYS ARE POSSIBLE IN PATCHY DENSE FOG.

MORE SHOWERS AND THUNDERSTORMS ARE POSSIBLE SATURDAY...MAINLY DURING
THE AFTERNOON AND EVENING. THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING GUSTY WINDS...HAIL AND HEAVY RAINFALL. BRIEF MVFR/IFR
CIGS/VSBYS ARE POSSIBLE IN CONVECTION.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH MOST OF THE
PERIOD. MVFR/IFR CONDITIONS POSSIBLE IN HEAVY SHOWERS AND PATCHY FOG
DURING THE OVERNIGHT HOURS.

&&

.MARINE...
SHOWERS AND THUNDERSTORMS ARE LIKELY LATE THIS AFTERNOON AND
EVENING. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS...LARGE HAIL...AND EVEN THE POSSIBILITY OF AN ISOLATED
WATERSPOUT. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE THROUGH
9 PM. SPECIAL MARINE WARNINGS WILL LIKELY BE WARRANTED. CONVECTION
WILL LIKELY DISSIPATE OVERNIGHT.

SOUTHERLY FLOW WILL CONTINUE DURING THE WEEKEND AND NEXT WEEK.
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AS WELL AS HEAVY RAIN
ALONG A STATIONARY BOUNDARY THAT WILL BE LOCATED NEAR THE WATERS
AT THIS TIME. THUNDERSTORMS MAY CONTAIN GUSTY WINDS...FREQUENT
LIGHTNING AND PERHAPS EVEN AN ISOLATED WATERSPOUT.

&&

.TIDES/COASTAL FLOODING...
TIDAL DEPARTURES CONTINUE TO STAND AT 1/2 TO 3/4 FT ABV NORMAL.
NO ISSUES WERE NOTED WITH THE RECENT HIGH TIDE CYCLE THIS
MORNING...WHICH IS THE HIGHER OF THE TWO HIGH TIDES. ANOMALIES
SHOULD REMAIN NEARLY STEADY AROUND 1/2 TO 3/4 FT ABOVE NORMAL
THROUGH THE NEXT HIGH TIDE CYCLE TONIGHT. THIS SHOULD KEEP WATER
LEVELS BELOW THRESHOLDS FOR MINOR COASTAL FLOODING...BUT ANOMALIES
WILL HAVE TO BE WATCHED THROUGH TONIGHT.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

PRODUCTS...LASORSA/HTS/HAS
Hazardous weather outlook, Jun 28, 2:19 PM EDT, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
219 PM EDT FRI JUN 28 2013

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
291000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
219 PM EDT FRI JUN 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM THIS EVENING.
NUMEROUS THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING.
SOME OF THESE STORMS MAY BE SEVERE...PRODUCING DAMAGING WIND GUSTS
AND LARGE HAIL. AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP ONCE AGAIN ON
SATURDAY AND SUNDAY. EACH DAY...A FEW OF THESE STORMS MAY BE
SEVERE.

IN ADDITION...LOCALIZED FLASH FLOODING WILL BE POSSIBLE SUNDAY
THROUGH TUESDAY DUE TO REPEATED SHOWERS AND THUNDERSTORMS ACROSS
THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS IN EFFECT THIS AFTERNOON AND EVENING.
SPOTTER ACTIVATION WILL LIKELY BE NEEDED SATURDAY...AND POSSIBLY
SUNDAY AS WELL.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-291000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
219 PM EDT FRI JUN 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM THIS EVENING
FOR LOCATIONS NEAR AND WEST OF THE BLUE RIDGE MOUNTAINS. A SEVERE
THUNDERSTORM WATCH IS ALSO IN EFFECT UNTIL 9 PM THIS EVENING FOR
THE REST OF THE OUTLOOK AREA. NUMEROUS THUNDERSTORMS WILL DEVELOP
THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BE
SEVERE...PRODUCING DAMAGING WINDS GUSTS AND LARGE HAIL. AN
ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS WILL DEVELOP ONCE AGAIN ON SATURDAY. A
FEW OF THESE STORMS MAY SEVERE.

IN ADDITION...LOCALIZED FLASH FLOODING WILL BE POSSIBLE SUNDAY
THROUGH TUESDAY DUE TO REPEATED SHOWERS AND THUNDERSTORMS ACROSS
THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS IN EFFECT THIS AFTERNOON AND EVENING...AND
MAY BE NEEDED AGAIN SATURDAY.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 2:33 PM EDTSevere Thunderstorm WarningLWXFairfax, Loudoun, Prince William42 min
Jun 28, 2:36 PM EDTSevere Thunderstorm WarningLWXCulpeper, Fauquier39 min
Jun 28, 2:43 PM EDTSevere Thunderstorm WarningLWXLoudoun32 min
Jun 28, 2:50 PM EDTSevere Thunderstorm WarningLWXFairfax, Fauquier, Loudoun, Prince William, City of Manassas, City of Manassas Park40 min
Jun 28, 3:03 PM EDTSpecial Marine WarningLWX87 min
Jun 28, 3:10 PM EDTSevere Thunderstorm WarningLWXCulpeper, Fauquier, Prince William, Stafford35 min
Jun 28, 3:21 PM EDTSevere Thunderstorm WarningLWXFairfax, Prince William, City of Fairfax, City of Manassas, City of Manassas Park24 min
Jun 28, 3:31 PM EDTSevere Thunderstorm WarningLWXArlington, Fairfax, City of Alexandria, City of Fairfax, City of Falls Church29 min
Jun 28, 3:33 PM EDTSevere Thunderstorm WarningLWXKing George, Stafford27 min
Jun 28, 3:36 PM EDTSpecial Marine WarningLWX114 min
Jun 28, 3:37 PM EDTSevere Thunderstorm WarningLWXFairfax, Prince William, City of Manassas Park23 min
Jun 28, 3:42 PM EDTSpecial Marine WarningLWX63 min
Jun 28, 3:45 PM EDTSevere Thunderstorm WarningLWXArlington, Fairfax, Prince William, City of Alexandria30 min
Jun 28, 3:50 PM EDTSevere Thunderstorm WarningLWXKing George, Stafford25 min
Jun 28, 3:53 PM EDTSevere Thunderstorm WarningLWXArlington, Fairfax, City of Alexandria, City of Falls Church37 min
Jun 28, 3:57 PM EDTSpecial Marine WarningLWX2 hr
Jun 28, 4:04 PM EDTFlash Flood WarningLWXArlington, Fairfax, City of Alexandria116 min
Jun 28, 4:14 PM EDTSevere Thunderstorm WarningLWXKing George31 min
Jun 28, 4:52 PM EDTSpecial Marine WarningLWX53 min
Jun 28, 5:23 PM EDTSpecial Marine WarningLWX97 min
Jun 28, 5:52 PM EDTSpecial Marine WarningLWX83 min
Jun 28, 6:03 PM EDTFlash Flood WarningLWXArlington, Fairfax, City of Alexandria87 min
Jun 28, 6:54 PM EDTSpecial Marine WarningLWX66 min
Jun 28, 7:03 PM EDTSpecial Marine WarningLWX87 min
Jun 28, 3:09 PM EDTSevere Thunderstorm WarningLWXBaltimore, Carroll36 min
Jun 28, 4:12 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Calvert, Charles, Prince George's33 min
Jun 28, 4:29 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Calvert, Charles, Prince George's46 min
Jun 28, 4:38 PM EDTSevere Thunderstorm WarningLWXCharles, Saint Mary's22 min
Jun 28, 4:52 PM EDTSevere Thunderstorm WarningLWXCalvert, Saint Mary's38 min
Jun 28, 5:19 PM EDTFlash Flood WarningLWXHarford116 min
Jun 28, 5:41 PM EDTSevere Thunderstorm WarningLWXCalvert, Saint Mary's19 min
Jun 28, 3:29 PM EDTSevere Thunderstorm WarningLWXGrant, Hardy46 min
Jun 28, 3:37 PM EDTSevere Thunderstorm WarningLWXGrant, Hampshire, Hardy, Mineral38 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.